This is a Premium feature
To use this feature subscribe to Mumsnet Premium - get first access to new features see fewer ads, and support Mumsnet.Start using Mumsnet Premium
I've wrecked my health with the mini pill(26 Posts)
Desperate to get my periods to be lighter so I could get rid of anemia I went on the mini pill. Two drs had refused me it but a newly qualified Dr said it would be safe when I quizzed him. He was wrong! I bled for a month and couldn't handle it anymore. The whole time I was on it I had no energy and felt sick.
Ive been off it 9 weeks now. Alot longer than I took it for but I feel poorly. I have never felt healthy since. I'm getting worse each week. My head's spinning on the top hey not affecting eyes or balance. My stomachs always off. I'm weak and exhausted. I found out this week I was supposed to have been prescribed iron and and vitamin d in march. I was only tolfy iron was low. So I've started taking that too.
So exhausted today. Heads dizzy. I just want to crawl into bed.
Has anyone ever had problems after the mini pill lasting months?
I'm so scared about my next period.
If you're not feeling better after you've been on high dose iron supplements for several weeks then you need to go back to your GP, that's not normal.
Why did the other doctors refuse you the pill, did they tell you?
I had extended bleeding on the mini pill a few years ago but none of the other symptoms you describe; it was more an annoyance than anything. I'm on it again now and haven't noticed any side effects. I'd definitely go back to the gp if I were you.
Those sound like the effects of anemia to me. I had a lot.of those when I was bleeding very heavily in the years before I got pregnant. I seem to remember that the Iron tablets took a while.to work. I also ate steak.and liver 2-4 times a week for a couple.of.months ( if you aren't vegetarian). Have they checked if you are still anaemic?
I’m not a doctor but I’m not sure 9 weeks from stopping taking the mini pill your symptoms are related to it.
It might be useful to have a checkup in case you suffer with some sort of tiredness related to iron or other deficiencies.
The mini pill took a while for me to stabilise periods and each time I started taking it my breasts were really uncomfortable but within two months at most everything was fine and zero periods. However I do not normally heavy periods so I don’t know if that makes any difference.
What would corn me most would be why 2 separate doctors de lined to prescribe the mini pill to you in the first place. Maybe there’s a reason why it might not be a good choice for you.
Als when I was very low in vit D I was exhausted
Hi yes i am having bloods done next week.
I started taking iron in march. Took it until 2 weeks ago then I went into a liquid iron spatone.
I found out this last week my vitmain d was low in march but the Dr forgot to tell me.
Maybe my iron is still low. I'm so down with it all now. I'm starting to think about how my kids will be looked after in the future. I don't feel at this rate I'll be able to raise them. I'm a waste of space at the moment.
The thing I have noticed is the two periods I've had since the mini pill have left me with a pounding head and nausea the day after. Then I'm weak for 2 days. Only this time the weakness hasn't stopped. New symtoms are starting.
I wonder if it's iron still from all the bleeding I've done from the mini pill and my periods
The other two doctors said I was two anemic to try the mini pill as it's known to cause irregular amd constant bleeding in some ladies.
Sounds like anemia symptoms. I would make an appointment to see or speak to your GP when your blood results are back. When I was pregnant I was anaemic and had symptoms similar to you.
I would definitely get checked out, those symptoms should be looked into and don't sound overly like they're just related to coming off of the pill.
Sounds like anemia.
Possibly b12 as well. Maybe folic acid too if you are like me.
Vitamin d mostly comes from sunlight and we don’t get much of in the U.K. over the autumn to spring so everyone is low in that. My gp doesn’t even test for it as we all are deficient. Tablets are cheap from the local chemist.
Re headaches, make sure you drink enough water. 1.5-2 litres a day. Measure it out into a jug or buy a bottle of water and pour from that/sip from that throughout the day.
Sorry you feel so bad. It’s awful.
I agree with it sounding like anemia but have you had the cause of your heavy bleeding investigated? I'd push for that to be done too.
I get iron infusions every 6 weeks... ask for infusions because if your iron is very low it'll take a long time to get your levels up to a normal range... the infusions are way faster.. good luck OP
Your symptoms sound more like anemia rather than hormonal side effects lingering from the pill. It takes many months usually for iron levels to increase. Prepare yourself for a gradual progress. Make sure you get regular blood tests to see if you are heading in the right direction. I'd seek clarification from your GP as it sounds a little unclear what their plans are. Unfortunately I've had rather dismissive approaches from various GPs about low iron levels. Find out what the optimal range is and aim for that. Good luck, with a sustained effort hopefully you will start to feel better.
I found out this week I was supposed to have been prescribed iron and and vitamin d in march
It can take a few weeks for your vitamin D & iron levels to improve.
Do the drs know you have stopped prescription iron and are now taking spatone? Just wondering if the spatone is enough, although it’s definitely gentler on your stomach than ferrous fumarate.
You haven’t wrecked your health, you will get it back again.
You will feel much better once your levels are back to normal range, hopefully it won’t be too long.
I suspected b12 too. The Dr said they were ok in march.
They have put the anemia down to heavy periods. The Dr did say once bloods are done she might refer me to gynocology or for more scans.
I told the Dr last week I was taking spatone. I'm thinking I might take ferrous sulphate again from tomorrow as I'm due on again next week. I've had no time to recover this month.
I hope you are right and it's just the defiency. It has been getting me down this last two weeks. This random spinning sensation on the top of my head is so weird and something I've never had before. I don't particularly feel dizzy with it. Just can feel my head react with a spin.
Thanks for your replies. It's helpful to talk about it in between appointments as it's isolating enough without this going on too.
You can be within the ok range for anything but the range is so wide that it could be you are actually low for you but it would be ok for someone else whose system is slightly different.
I’ve heard that ferrous fumarate is more easily absorbed than ferrous sulphate. You can as your gp.
Yes I will certainly ask thank you.
I'm going to request a copy this time as I'd like to know what's going on in my body.
Progesterone only contraception doesn't agree with me and I get side effects, but not like this. I've also been anaemic and that all sounds like anaemia rather than the pill (it is awful though, which one was it?)
I'm giving the implant a go and it's bloody awful.
Yes perhaps my anemia has got worse again after the last few months. I hope I get answers soon.
I was on desogestral. How about you?
Oh OP this is really awful to feel constantly drained like this. Unfortunately these supplements take a while to give results plus you haven’t even been given all you need yet like vit D
Elieza makes a very good point about staying hydrated, Yes to plenty of plain water.
This happened to me three years ago. Instead of stopping my awful periods I bled every day for six months ( I stopped after six months) and a daily migraine. Never again.
I'm 49 now and still suffering the monthly horrors but is preferable to the minipill
I did take iron but stopped as made me feel sick.
I had a rubbish time with desogestrel too, I tried it for the same reason, but unfortunately for me it didn't work. I took it purely to reduce bleeding and not only did it make me bleed every day, I also felt awful with various other symptoms, so I had to stop. There are some helpful Facebook support groups for heavy periods and iron deficiency anemia you might find a good place for ideas and moral support.
It took a year of high dose iron 3x a day before my levels were back to normal. I would also ask to have other stuff tested like B12 and folic acid. If you are deficient in several things it can cause you to feel utterly awful all the time.
You might have a problem with absorption of vitamins since you have low levels of more than one. Are you taking over the counter doses or prescription ones? Over the counter may not be high enough if you don't absorb the full dose.
Join the discussion
Registering is free, quick, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.Get started »
Please login first.